Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Cleveland, OH

May 28, 20194 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2019, 2:50 PM EDT for 4 counties in Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 2:50 PM EDT (18:50 UTC)
Expired
May 28, 2019, 3:30 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Geauga County, OH, Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:22 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS51 KCLE 281850
SVRCLE
OHC035-055-133-153-281930-
/O.NEW.KCLE.SV.W.0048.190528T1850Z-190528T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
250 PM EDT Tue May 28 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Portage County in northeastern Ohio...
  Southern Geauga County in northeastern Ohio...
  East central Cuyahoga County in northeastern Ohio...
  Northeastern Summit County in northeastern Ohio...

* Until 330 PM EDT.

* At 249 PM EDT, a severe thunderstorm was located over Twinsburg, or
  16 miles northwest of Ravenna, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Solon, Hudson, Twinsburg, Streetsboro, Macedonia, Garrettsville,
  Mantua, Aurora, Bedford, Bedford Heights, Parkman, Northfield,
  Reminderville, Walton Hills, Windham, Hiram, Glenwillow and
  Bainbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4118 8100 4129 8153 4139 8153 4143 8100
TIME...MOT...LOC 1849Z 274DEG 24KT 4134 8146 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
2 follow-up statements
149 
WWUS51 KCLE 281910
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
310 PM EDT Tue May 28 2019

OHC153-281919-
/O.CAN.KCLE.SV.W.0048.000000T0000Z-190528T1930Z/
Summit OH-
310 PM EDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMMIT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Ohio.

LAT...LON 4143 8100 4119 8100 4130 8139 4135 8140
      4135 8151 4136 8153 4139 8153
TIME...MOT...LOC 1909Z 281DEG 39KT 4131 8123 

$$

OHC035-055-133-281930-
/O.CON.KCLE.SV.W.0048.000000T0000Z-190528T1930Z/
Portage OH-Geauga OH-Cuyahoga OH-
310 PM EDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN PORTAGE...SOUTHERN GEAUGA AND EAST CENTRAL CUYAHOGA
COUNTIES...

At 309 PM EDT, a severe thunderstorm was located over Mantua, or 10 
miles north of Ravenna, moving east at 45 mph. Another storm was 
located over Solon, also moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Solon, Garrettsville, Mantua, Aurora, Bedford, Bedford Heights,
Parkman, Reminderville, Walton Hills, Windham, Hiram, Glenwillow and
Bainbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 8100 4119 8100 4130 8139 4135 8140
      4135 8151 4136 8153 4139 8153
TIME...MOT...LOC 1909Z 281DEG 39KT 4131 8123 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
523 
WWUS51 KCLE 281924
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
324 PM EDT Tue May 28 2019

OHC035-055-133-281931-
/O.EXP.KCLE.SV.W.0048.000000T0000Z-190528T1930Z/
Portage OH-Geauga OH-Cuyahoga OH-
324 PM EDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PORTAGE...SOUTHERN
GEAUGA AND EAST CENTRAL CUYAHOGA COUNTIES WILL EXPIRE AT 330 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Ohio.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4143 8100 4119 8100 4130 8139 4135 8140
      4135 8151 4136 8153 4139 8153
TIME...MOT...LOC 1921Z 274DEG 24KT 4130 8112 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:28 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 28, 11:28 AM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1128 AM EDT Tue May 28 2019

.SYNOPSIS...
Low pressure will move east across the lower Great Lakes today
and to the New England coast tonight. A trailing cold front will
sag south across the area this evening and become nearly
stationary over central Ohio and southern Pennsylvania by
Wednesday. The front will move little through Thursday as weak
waves of low pressure move east along the front. A stronger low
pressure system will move east across the area Thursday
afternoon. High pressure will build southeast across the Great
Lakes through Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Update...No big  changes for the update.

Original Discussion...
Broad upper level ridging will continue to take place today and
remain nearly stationary through this forecast period. Surface
low pressure will move east across the lower Great Lakes today
forcing a weak cold front to settle south across the region. The
front is expected to stall south of the region later tonight.
This system will be the focusing mechanism for strong to severe
thunderstorms later this afternoon into tonight. Warm front is
expected to lift north of the area today and this will keep flow
somewhat unidirectional from the surface upward. However, there
is still the potential for strong to severe thunderstorms this
afternoon and evening. Instability in the warm sector ahead of
the cold front will get going with day time heating. Model
soundings support the threat for the severe thunderstorms in the
east. Otherwise, will keep a chance of showers and
thunderstorms elsewhere today. Stationary front across the
northern portions of the area will begin to waver on Wednesday
and eventually slip south. This will force a cool northeast flow
off the lake into the local area. If this is the case, then
earlier advertised temperatures may be too warm. So, adjusted
temperatures in the downward trend slightly as the cold air
advection takes place along the lake. The northeast flow will
keep the temperatures at the surface in a cool pattern through
the day.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Our meandering frontal boundary should shift south of the area for a
few hours Wednesday night before lifting back to the north on
Thursday. The boundary will then see a stronger piece of low
pressure move eastward along it. So expect to see the coverage of
the showers and a few thunderstorms decrease Wednesday night but
return for a wet Thursday. Definitely looks like there could be
enough upper level energy for us to be concerned about strong to
severe thunderstorms. More details on this over the next couple
days. A cold front will clear the region Thursday night with high
pressure taking control Friday into Friday night.

Temperatures will be near seasonal averages.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
An upper level trough will dig southward into the central Great
Lakes on Saturday with strongest piece of energy passing overhead on
Sunday. A cold front will approach the region on Saturday but should
sweep across the area on Sunday. Will just go with high chance POP's
at this time with the expectation that we will be increasing
shower/thunderstorm chances over the next few days. If the timing in
the models is correct Monday should be a dry day as high pressure
takes control of the region at the surface.

Temperatures will remain near seasonal averages through the long
term.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Showers and thunderstorms continue to develop along the warm
frontal boundary. Front appears to be wavering north and south
across the lakeshore. Shower and thunderstorm threat should wane
this morning and then as day time heating increases, threat for
more showers and thunderstorms can be expected this afternoon;
especially in the east. Some thunderstorms could become severe
this afternoon and evening. Otherwise, expecting the possibility
for some lower ceilings to spread into the local area later
tonight. Otherwise, mainly VFR.

OUTLOOK...Non-VFR possible for periods of time through
Thursday.

&&

.MARINE...
Warm front near the south shore should lift north across the lake
through the morning. So expect the remaining east/southeast winds to
shift to the southwest and increase to the 10 to 15 knot range. A
cold front will move south across the lake this afternoon with
northwest to north winds expected for the overnight hours. Speeds
should decrease with the northward shift of the winds. At some point
Wednesday morning winds will return to an easterly direction but
should top out around 10 knots. The frontal boundary will wobble
across northern Ohio into Thursday until a stronger piece of low
pressure moves eastward near the south shore of the lake. A cold
front should move across the lake Thursday evening with an
incresing northwest wind to 10 to 15 knots.

Water levels remain very high on the lake so we will continue to
monitor lakeshore areas for any significant rises with each frontal
passage.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...TK/Lombardy
SHORT TERM...MM
LONG TERM...MM
AVIATION...Lombardy
MARINE...Mitchell
Hazardous weather outlook, May 28, 1:59 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
159 PM EDT Tue May 28 2019

LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-
291800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
159 PM EDT Tue May 28 2019

...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
main threats will be large hail and damaging thunderstorm winds.
There is also a marginal risk for Thursday away from the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-162>169-291800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
159 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:02 PM EDTSpecial Weather StatementCLEMarion, Morrow, Wyandot58 min
May 28, 12:07 AM EDTSpecial Weather StatementCLEKnox23 min
May 28, 3:34 PM EDTSevere Thunderstorm WarningCLEPortage26 min
May 28, 3:35 PM EDTRiver Flood WarningCLEMarion37 hr
May 28, 3:56 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull49 min
May 28, 4:01 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Medina, Portage, Summit4 hr
May 28, 4:04 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit41 min
May 28, 4:33 PM EDTFlash Flood WarningCLECuyahoga, Geauga, Lorain, Medina, Portage, Summit4 hr
May 28, 4:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage38 min
May 28, 4:48 PM EDTSevere Thunderstorm WarningCLEHancock57 min
May 28, 5:13 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark39 min
May 28, 5:16 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne46 min
May 28, 5:57 PM EDTSpecial Marine WarningCLE93 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage44 min
May 28, 6:23 PM EDTSevere Thunderstorm WarningCLEPortage37 min
May 28, 6:47 PM EDTFlash Flood WarningCLEMahoning, Portage4 hr
May 28, 6:47 PM EDTSpecial Marine WarningCLE58 min
May 28, 6:57 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain34 min
May 28, 7:14 PM EDTFlash Flood WarningCLECuyahoga, Lorain4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.